Nebraska, 2014

Heavy Snow and Winter Weather in Nebraska, February 22 to 23, 2014

February 22 to 23, 2014 · NWS GID · 5 events in 5 counties and zones

Starting during the evening hours of Saturday the 22nd, peaking in intensity overnight and gradually moving out by late morning on the 23rd, a notably-narrow band of heavy snow in the 6-10 inch range targeted mainly the southwestern-most counties of South Central Nebraska. Meanwhile, the majority of the 24-county area outside this heavy banding observed little to no accumulation.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Starting during the evening hours of Saturday the 22nd, peaking in intensity overnight and gradually moving out by late morning on the 23rd, a notably-narrow band of heavy snow in the 6-10 inch range targeted mainly the southwestern-most counties of South Central Nebraska. Meanwhile, the majority of the 24-county area outside this heavy banding observed little to no accumulation. The primary snow band of 6+ inches generally extended no more than 10 miles either side of a line stretched from Cambridge to Harlan County Lake, meaning that Furnas, Harlan and southern Gosper counties bore the brunt of the action. The highest unofficial snow total of 10 originated from Stamford, while a few of the highest NWS cooperative observer reports included 8.5 at Cambridge, 8 at Edison and 7 in Beaver City. Only a short distance north-northeast of the primary band, the Holdrege and Minden areas observed no more than 1-2. Fortunately, winds were not a major issue during this event, with sustained northeasterly speeds of generally 10-15 MPH keeping blowing and drifting to a minimum.

Timing-wise, this quasi-stationary heavy snow band first started organizing over the area between 7-9 PM, peaked in intensity during the overnight hours, and gradually weakened and slid off to the east during the post-sunrise hours on the morning of the 23rd. Not surprisingly, the meteorological culprit for this narrow, banded snow event was a concentrated zone of mid level frontogenesis evident at the 700 millibar level, driven by lift from passing upper level jet streaks. On the larger scale aloft, a broad, low-amplitude trough encompassed most of the nation. At the surface during this snow event, South Central Nebraska became increasingly under the influence of high pressure building southward out of southern Canada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 22, 5:33 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Feb 22, 5:33 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
533 PM CST SAT FEB 22 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 407 PM CST SAT FEB 22 2014

...ABOVE NORMAL UNCERTAINTY TONIGHT IN A SWATH OF SNOW THAT COULD
END UP DUMPING 6-8 INCHES "IF" THE WORST CASE UNFOLDS...

ALOFT: VERY LOW AMPLITUDE WNW CYCLONIC FLOW WILL REMAIN OVER THE
CNTRL PLAINS THRU SUN. WV IMAGERY SHOWS A SUBTLE SHORTWAVE TROF
OVER BRITISH COLUMBIA. PART OF THIS TROF WILL RACE THRU TONIGHT.

SURFACE: A COLD FRONT MOVED THRU LAST NIGHT AND CURRENTLY
EXTENDED FROM ST. LOUIS-OKLAHOMA CITY-LUBBOCK TX. THIS FRONT WILL
SLOWLY SAG DEEPER INTO TX/AR BY SUNSET SUNDAY.
MEANWHILE...CANADIAN HIGH PRES WILL GRADUALLY BUILD S THRU THE
PLAINS.

REST OF THIS AFTERNOON: INCREASING CLOUDS OVER S-CNTRL NEB WILL
OBSCURE THE SUN WHILE N-CNTRL KS SHOULD SEE A NICE END TO THE DAY.
HIGH TEMPS WILL OCCUR 4-5 PM.

TONIGHT: BECOMING CLOUDY WITH A BAND OF SNOW DEVELOPING ACROSS
THE FCST AREA AND IT COULD BECOME HEAVY IN A VERY NARROW SWATH
OVER S-CNTRL NEB. PROBABILITIES OF NO SNOW AT ALL ARE HIGHEST OVER
N-CNTRL KS.

THIS WILL BE A JET STREAK DRIVEN EVENT AS WIND/MASS ADJUSTMENTS
RESULT IN WARM AIR ADVECTION AND FRONTOGENESIS /FGEN/ ON THE
FRONT THAT MOVED THRU LAST NIGHT. CROSS SECTIONS INDICATE MID-
LEVEL UPRIGHT INSTABILITY AND LIFT WILL BE STRONG IN THE DENDRITIC
GROWTH ZONE /DGZ/.

SEVERAL SCENARIOS ARE POSSIBLE TONIGHT AND WE WILL REALLY NOT KNOW
WHICH ONE IS RIGHT UNTIL WE SEE THIS UNFOLD. THIS FCST IS FRAUGHT
WITH UNCERTAINTY AND WE ARE ADMITTEDLY CONSERVATIVE ON SNOW
AMOUNTS AND THE AERIAL EXTENT OF THE ADVISORY. BE PREPARED FOR
ADJUSTMENTS LATER THIS EVENING AND TONIGHT THAT COULD RESULT IN
DRAMATICALLY INCREASING OR DECREASING AMOUNTS FOR YOUR AREA.

09Z AND 15Z SREF PROBABILITIES FOR .25" ARE HIGHEST IN THE
ADVISORY AREA. THE 15Z PROBS FOR .25" ARE HIGHER THAN 09Z AND THE
70% CHANCE OF .25" NOW EXTENDS E TO GRI. THE 19Z RAP SUPPORTS
THIS. A CHECK OF THE 18Z NAM HAS .25" TO HASTINGS.

SNOW TOTALS: GENERALLY 1-3" OVER S-CNTRL NEB. 2-3" FROM THE
TRI-CITIES WESTWARD...AND 3-4" PRIMARILY OVER DAWSON COUNTY. THIS
IS OUR BEST STAB USING A BLEND THE 00Z/06Z/12Z MULTI-MODEL QPF.
THAT PRESENTS A PROBLEM. TOO MUCH AVERAGING SHOULD HIT THE SWATH
OF SNOW CORRECTLY...BUT IT MAY BE TOO BROAD COMPARED TO REALITY
AND FCST AMOUNTS MAY NOT BE HIGH ENOUGH.

SNOW-LIQUID RATIOS: USED PRIMARILY 15:1 THRU THE EVENING AND
CLOSE TO 20:1 AFTER MIDNIGHT. GIVEN THE STRENGTH OF THE LIFT IN
THE DGZ... THESE RATIOS COULD ALSO BE CONSERVATIVE.

POSSIBLE WEAKNESSES IN TONIGHT/S FCST:

1) WE MAY BE TOO BROAD WITH THE EDGES OF THE SNOW BAND...I.E. IT
MAY BE MORE NARROW THAN DEPICTED.

2) DO WE HAVE THE HIGHEST POPS IN THE RIGHT LOCATION? THE HI-RES
GEM HAS THE BAND BETWEEN I-80 AND THE KS BORDER. WE ARE IN THE
I-80 CORRIDOR.

3) DEWPOINTS MAY BE TOO HIGH N OF I-80. DEWPOINTS IN THE SINGLE
DIGITS ARE AS CLOSE AS O'NEILL. ADVECTION OF THIS VERY DRY AIR
WILL PLAY A ROLE IN LIMITING THE NRN EXTENT OF THE BAND.

4) ARE AMOUNTS HIGH ENOUGH? WOULD NOT BE SURPRISED TO SEE A
NARROW STRIP OF WARNING LEVEL SNOW /6-8"/ SOMEWHERE GIVEN THE
RATIOS WE ARE LIKELY TO SEE.

UNCERTAINTY: PLEASE KEEP IN MIND THAT THERE ARE SOME AREAS THAT
HAVE SNOW IN THE FCST...BUT WILL SEE NO SNOW AT ALL. THIS
ESPECIALLY APPLIES IF THE FCST PROBABILITY OF SNOW AT YOUR
LOCATION IS 40% OR BELOW. THERE WILL BE A SHARP CUT-OFF ON THE NRN
AND SRN FRINGES OF THIS BAND. THE SMALL SCALE NATURE OF THIS BAND
IS PROBLEMATIC FOR PINNING DOWN DETAILS...BUT THIS COULD END UP A
WARNING LEVEL EVENT FOR SOME COUNTIES.

LOW TEMPS WERE FROM CONSENSUS OF 2M TEMPS WHICH RAISED TEMPS
SEVERAL DEGREES.

SUN: FGEN LIFTS N AND MID-LEVELS DRY OUT WITH STABILITY RETURNING.
PATCHES OF LIGHT SNOW WILL LINGER THRU MID-MORNING...BUT THE
ACCUMULATING SNOW WILL ESSENTIALLY BE OVER. PLENTY OF CLOUDS WILL
REMAIN AND A FEW FLURRIES COULD REDEVELOP N AND W OF THE TRI-
CITIES IN THE AFTERNOON.

HIGH TEMPS HAVE A LOT OF CONTINUITY WITH THE 4 AM GID FCST. THE
ONLY CHANGE WAS TO NUDGE TEMPS DOWN E OF HWY 281.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 407 PM CST SAT FEB 22 2014

THE BIG STORY WILL BE THE WELL BELOW NORMAL TEMPERATURES ALONG
WITH SEVERAL CHANCES OF WINTRY PRECIPITATION. HIGH TEMPERATURES
THROUGH THE PERIOD WILL GENERALLY AVERAGE 10 TO 15 DEGREES BELOW
NORMAL.

SUNDAY NIGHT AND MONDAY...MID LEVEL ISENTROPIC LIFT WILL RESULT
IN SOME LOW END LIGHT SNOW CHANCES PRIMARILY ACROSS OUR NORTHERN
ZONES WITH THE BETTER SNOW CHANCES WELL NORTH OF OUR FORECAST AREA
ACROSS SOUTH DAKOTA. ALTHOUGH NOT IN THE OFFICIAL FORECAST AS OF
RIGHT NOW...WILL ALSO NEED TO WATCH OUT FOR THE POSSIBILITY OF
LIGHT FREEZING DRIZZLE ACROSS OUR NORTHERN AND WESTERN ZONES LATE
SUNDAY NIGHT INTO EARLY MONDAY MORNING. ANY FREEZING DRIZZLE WOULD
PRIMARILY BE CONFINED TO OUR WESTERN AND NORTHERN ZONES. THE 12Z
GFS AND ECMWF DO NOT REALLY SHOW MUCH IN THE WAY OF FREEZING
DRIZZLE POTENTIAL...BUT THE 12Z AND 18Z NAM DO INDICATE SOME
POTENTIAL WITH LOW LEVEL SATURATION BENEATH A DRY MID LEVEL. THE
NAM IS STILL A BIT OF AN OUTLIER AND THE POTENTIAL EVEN IN THE NAM
IS SO MARGINAL THAT WE WILL CONTINUE TO LEAVE FREEZING DRIZZLE OUT
OF THE FORECAST FOR NOW. ANY SNOW AMOUNTS WOULD LIKELY BE VERY
LIGHT AND LESS THAN ONE HALF INCH.

MONDAY NIGHT THROUGH TUESDAY...A SHORTWAVE TROUGH WILL TRACK
SOUTHEAST OUT OF CANADA. ASSOCIATED UPPER JET DYNAMICS AND A
PROGRESSIVE BAND OF MID LEVEL FRONTOGENESIS WILL LEAD TO
ADDITIONAL CHANCES FOR LIGHT SNOW. NOT EXPECTING MUCH SNOW AT
THIS TIME WITH MOST PLACES SEEING FLURRIES UP TO 1 INCH. COLDER
AIR WILL FILTER IN ON TUESDAY WITH HIGHS STUCK IN THE 20S FOR MOST
AREAS.

WEDNESDAY THROUGH SATURDAY...WILL TRANSITION FROM A NORTHWESTERLY
FLOW PATTERN TO A MORE ZONAL PATTERN...WITH PERHAPS EVEN THE
DEVELOPMENT OF A TROUGH OVER THE WESTERN CONUS LATE IN THE PERIOD.
OVERALL...THIS IS MORE LIKELY BE A DRY AND COOL PERIOD FOR OUR
FORECAST AREA.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 521 PM CST SAT FEB 22 2014

THE MAIN FORECAST ISSUE DURING THE TAF PERIOD IS THE DEVELOPMENT
OF A FRONTOGENETIC BAND OF SNOWFALL OVERNIGHT AND INTO SUNDAY
MORNING. SNOW HAS ALREADY DEVELOPED ACROSS WESTERN NEBRASKA AND
THE SNOW SHOULD REACH KGRI AROUND 06Z WITH SNOW CONTINUING
THROUGH THE NIGHT. SNOW ACCUMULATION FOR KGRI IS EXPECTED TO RANGE
FROM 1 TO 3 INCHES. AS THE SNOW DEVELOPS/FALLS...CONDITIONS WILL DROP
TO IFR OR POTENTIALLY LIFR. AS THE SNOW ENDS ON SUNDAY...VSBYS AND
CIGS WILL IMPROVE BUT KEPT AFTN CIGS AT MVFR.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY UNTIL NOON CST SUNDAY FOR NEZ060-061-072.
KS...NONE.

&&

SHORT TERM...HALBLAUB
LONG TERM...WESELY
AVIATION...FAY
Hazardous weather outlook, Feb 22, 4:05 PM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
405 PM CST SAT FEB 22 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
232215-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
405 PM CST SAT FEB 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SNOW WILL DEVELOP TONIGHT...MAINLY OVER SOUTH CENTRAL NEBRASKA.
WHERE SNOW PERSISTS...1 TO 4 INCHES OF ACCUMULATION WILL OCCUR.
HOWEVER...LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE. A WINTER
WEATHER ADVISORY HAS BEEN ISSUED FOR DAWSON...BUFFALO...AND GOSPER
COUNTIES...WHERE THE GREATEST RISK OF 3 OR MORE INCHES IS
EXPECTED. PLEASE SEE THE WINTER WEATHER MESSAGE FOR ADDITIONAL
DETAILS.

THIS SNOWFALL EVENT HAS HIGHER THAN AVERAGE UNCERTAINTY. SO
ADJUSTMENTS TO THE AMOUNTS AND THE ADVISORY MAY BE NECESSARY LATER
THIS EVENING OR TONIGHT.

ICE JAMS ALONG THE LOUP RIVER IN NANCE COUNTY AND THE PLATTE
RIVER IN HALL COUNTY WILL RESULT IN POSSIBLE LOW LAND FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AREAS OF LIGHT SNOW WILL LINGER INTO SUNDAY MORNING OVER SOUTH
CENTRAL NEBRASKA...WHILE GRADUALLY ENDING. LITTLE OR NO ADDITIONAL
ACCUMULATION WILL OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER...
SPOTTERS...PLEASE REPORT ICE JAM FLOODING AND SNOWFALL AMOUNTS.
PHOTOS CAN BE POSTED TO OUR FACEBOOK AND TWITTER ACCOUNTS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HALBLAUB/WESELY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow, 2 winter weather. Local standard time, as filed.

Heavy Snow, Gosper

When
February 22, 7:00 PM CST to February 23, 10:00 AM CST
Where
Gosper forecast zone
Reported by
COOP Observer
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

A snowfall total of 6.0 inches fell 8 miles south of the community of Elwood.

Heavy Snow, Furnas

When
February 22, 7:00 PM CST to February 23, 10:00 AM CST
Where
Furnas forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

A snowfall total of 8.5 inches fell in the community of Cambridge, 8.0 inches in Edison, 7.0 inches in Beaver City, and 6.0 inches in Wilsonville. A lesser amount of 4.5 inches was reported 6 miles north-northwest of Oxford.

Heavy Snow, Harlan

When
February 22, 7:00 PM CST to February 23, 10:00 AM CST
Where
Harlan forecast zone
Reported by
Public
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

A snowfall total of 10.0 inches fell in the community of Stamford. A sharply lesser amount of 5.0 inches was reported from the cooperative observer at Harlan County Lake.

Winter Weather, Franklin

When
February 22, 7:00 PM CST to February 23, 11:00 AM CST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

A snowfall total of 5.0 inches fell in the community of Franklin, 4.7 inches in Naponee, and 4.0 inches two miles northeast of Upland.

Winter Weather, Webster

When
February 22, 8:00 PM CST to February 23, 11:00 AM CST
Where
Webster forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

A snowfall total of 3.0 inches fell in the community of Red Cloud.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503017, 503018, 503019, 503020, 504457.